Missouri, 2020Damaging Winds in Missouri, August 29, 2020
August 29, 2020 · NWS SGF · 21 events in 9 counties and zones
An MCS moved across the region producing areas of severe thunderstorm wind damage. Some locations received up to two inches of rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $365,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCS moved across the region producing areas of severe thunderstorm wind damage. Some locations received up to two inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 29, 5:01 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 29, 5:01 AM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 AM CDT Sat Aug 29 2020
.SHORT TERM...(Today and tonight)
Issued at 132 AM CDT Sat Aug 29 2020
The forecast is complex for today and tonight with models
(including CAMs) indicating a wide variety of possible scenarios.
The main concern will be the potential for strong to severe storms
and flash flooding.
Conditions are currently pretty quiet across the Missouri Ozarks
and southeastern Kansas. We will be watching for patchy fog
development during the predawn hours, however any fog that
develops should be confined to valleys and will be shallow in
nature. HREF and NBM probabilities back the expected marginal
coverage of fog.
As we get into the post-sunrise hours, we will be watching the
progress of convection currently ongoing across central and
western Kansas. There are some model solutions which bring this
activity into the I-49 corridor somewhere in the 14-17 UTC time
frame.
Meanwhile, a cold front will be dropping south across the area
today. This front will likely move through the I-44 corridor
in the 13-15 UTC time frame and reach the Arkansas state line by
noon. This front will then likely stall as surface low pressure
slowly tracks east across central Oklahoma.
Additional thunderstorms may develop from early to mid afternoon
near and just north of the surface front as the atmosphere becomes
weakly capped. Convective initiation may also be aided by a
mesoscale convective vortex (MCV) associated with the current
activity over the western half of Kansas.
Short term models and ensemble probabilities indicate a high
likelihood of MLCAPE values reaching the 1500-2500 J/kg range
generally along and south of the U.S. 60 corridor this afternoon
and early this evening. Deep layer shear across this region will
be sufficient for strong to severe storms as a 500 mb jet of
around 45 knots shifts into central and southern Missouri.
CAPE/shear profiles and forcing mechanisms from this afternoon
into early this evening may be slightly more supportive of strong
to severe clusters and line segments versus supercells. Thus,
damaging wind gusts over 60 mph and hail to the size of half
dollars will be the primary potential severe weather hazards. If
deep layer shear is a bit stronger than forecast and cells are
more discrete, there would be supercell potential which would
necessitate an increase in potential hail size.
The threat for tornadoes looks very low at this point given a lack
of low-level shear. If 0-3 km shear can increase by 5-10 knots,
there could be some mesovortex spin-up potential. That surface
front could also serve as a localized focus for increased
vertical vorticity. However, indications are that this feature may
slide just into northern Arkansas.
As for highs today, we should see a pretty good range with that
front sliding south through the area. Highs near the Arkansas
border should make the lower to perhaps middle 90s. In contrast,
areas up towards Highway 54 may only make the middle 80s. It
should be noted that earlier arrival/initiation of convection may
result in cooler high temperatures over parts of the area.
As we get into later this evening and the overnight period, what
transpires late this afternoon and early this evening will play a
big role in continued thunderstorm potential. It is quite possible
that convective outflow begins to seep south. This may also shift
the effective surface front south. Where this outflow/front ends
up will be key as a low-level jet develops and overrides the
front and/or outflow.
The setup appears favorable for training thunderstorms as upper
level jet coupling becomes juxtaposed with low-level isentropic
upglide. If the outflow and/or surface front do propagate south,
the training thunderstorm potential may be more over eastern
Oklahoma and northern Arkansas. In contrast, this training could
take place over portions of southern Missouri if the better
upglide sets up over this region.
Our confidence is slightly higher that the "farther south"
scenario may pan out. Thus, we have elected to forgo a Flash Flood
Watch at this point over our southern counties. A watch may
certainly be required sometime today if confidence increases that
the heavier rain threat will shift into southern Missouri.
.LONG TERM...(Sunday through Friday)
Issued at 132 AM CDT Sat Aug 29 2020
Leftover convection near that front may then be ongoing across
southern Missouri Sunday morning. Afternoon PoPs are a tough call
as models indicate a short wave trough departing in the morning
with a second and weaker short wave trough possibly arriving in
the afternoon. Additionally, the position of that front will be
key. We are fairly confident that temperatures will be cooler on
Sunday with several areas likely remaining in the 70s for highs.
An upper level zonal flow will then begin to amplify from later
Monday into Tuesday as upper level energy digs southeast across
the central and southern Plains. That front should return north
with the approaching energy and keep the potential for showers and
thunderstorms going. This includes continued concerns for heavy
rainfall and the potential for flooding.
For Wednesday and Thursday, global models and ensembles then
indicate that this upper level energy will be slow to clear the
area as it becomes at least partially separated from the main
westerlies. This will keep the potential for showers and
thunderstorms going.
Confidence is then increasing that a northwesterly flow aloft may
then set up into next weekend as an upper level ridge strengthens
over the western U.S. This may finally shift that front out of
the region and lend support to drier conditions.
As for temperatures next week, there is high confidence in below
normal readings due to the expected clouds and precipitation.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 552 AM CDT Sat Aug 29 2020
Scattered thunderstorms will impact southern Missouri for much of
the period as a cold front moves south into northern Arkansas.
MVFR and brief IFR can be expected in the vicinity of storms along
with gusty and erratic winds.
There is then an increasing signal for widespread MVFR and then
IFR ceilings late tonight as that front stalls across northern
Arkansas.
Surface winds will generally be out of the north to northeast
behind that passing front.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Aug 29, 4:08 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
508 AM CDT Sat Aug 29 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
508 AM CDT Sat Aug 29 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
Limited excessive heat risk.
DISCUSSION...
Afternoon heat index values from the middle 90s to around 100
degrees are expected south of Highway 60.
Scattered showers and thunderstorms are expected today and
tonight with the greatest concentration of storms likely
occurring this afternoon and tonight across southern Missouri.
Some of these storms may become severe, with damaging winds in
excess of 60 mph and hail up to the size of half dollars being
the main potential severe weather hazards. Frequent lightning and
locally heavy rainfall are also expected.
There is the potential for flash flooding where storms train over
the same areas, especially tonight across southern Missouri.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Multiple rounds of thunderstorms are expected from Sunday through
the middle of next week. This may continue the threat for flooding
over parts of the area.
No severe storms are expected on Sunday. The potential for strong
to severe storms remains unclear for the remainder of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight across
southeastern Kansas and southern Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Special weather statement, Aug 29, 7:05 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
805 AM CDT Sat Aug 29 2020
KSZ097-101-291345-
Cherokee KS-Crawford KS-
805 AM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 845 AM CDT...
At 804 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chanute to near Oswego to 12 miles west of
Welch. Movement was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
Arcadia... Walnut...
West Mineral... Treece...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3767 9509 3767 9462 3700 9462 3700 9507
TIME...MOT...LOC 1304Z 282DEG 30KT 3765 9538 3718 9519 3681 9530
Hatch
Local storm report, Aug 29, 7:41 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM TSTM WND GST 4 NW FAULKNER 37.14N 95.06W
08/29/2020 E60 MPH CHEROKEE KS LAW ENFORCEMENT
60 MPH GUSTS ESTIMATED IN WESTERN PART OF
COUNTY BY SHERIFF DEPUTY.
&&Local storm report, Aug 29, 7:53 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM TSTM WND GST 4 NNE WEST MINERAL 37.34N 94.91W
08/29/2020 E70 MPH CHEROKEE KS LAW ENFORCEMENT
ESTIMATED BY DEPUTY.
&&Local storm report, Aug 29, 7:56 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 AM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM TSTM WND DMG GIRARD 37.50N 94.84W
08/29/2020 CRAWFORD KS LAW ENFORCEMENT
POWER LINES DOWN ON SOUTH OZARK STREET.
&&Thunderstorm Wind, Jasper
- When
- August 29, 8:04 AM CST
- Where
- Jasper County, 0.88 mi NW of Lakeside to 0.17 mi ESE of Brooklyn Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.180, -94.430
A few large trees were reported down.
Thunderstorm Wind, Barton
- When
- August 29, 8:10 AM CST
- Where
- Barton County, 1.55 mi WNW of Oskaloosa to 1.29 mi WNW of Oskaloosa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.641, -94.625
Numerous large limbs and a least one tree was reported down. Several power lines were down by limbs and a power pole was snapped at its base.
Thunderstorm Wind, Jasper
- When
- August 29, 8:10 AM CST
- Where
- Jasper County, 2.84 mi ENE of Carthage to 3.15 mi ENE of Carthage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.180, -94.270
A large tree was reported down.
Thunderstorm Wind, Jasper
- When
- August 29, 8:15 AM CST
- Where
- Jasper County, 1.3 mi ENE of Jasper to 1.78 mi ENE of Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -94.300
A utility pole was reported down in town.
Thunderstorm Wind, Barton
- When
- August 29, 8:24 AM CST
- Where
- Barton County, 1.3 mi WSW of Lamar to 0.79 mi WSW of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.490, -94.300
A semi truck was blown on its side on I-49 near the Lamar exit.
Thunderstorm Wind, Barton
- When
- August 29, 8:27 AM CST
- Where
- Barton County, 0.69 mi S of Lamar
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.490, -94.280
A home weather station reported a 59.2 mph wind gust.
Thunderstorm Wind, Barton
- When
- August 29, 8:30 AM CST
- Where
- Barton County, 1.2 mi NE of Lamar Muni Arpt to 0.69 mi S of Lamar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Public
- Coordinates
- 37.493, -94.305
Numerous trees, limbs and power lines were reported down. Several booths and equipment at the fair in the downtown area suffered damage as well.
Thunderstorm Wind, Lawrence
- When
- August 29, 8:46 AM CST
- Where
- Lawrence County, 0.15 mi E of Miller to 1.1 mi E of Miller
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -93.847
Multiple power lines were reported down.
Thunderstorm Wind, Barry
- When
- August 29, 9:19 AM CST
- Where
- Barry County, Cassville to 0.72 mi E of Cassville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -93.870
Several trees were reported down in town. One tree blocked Farm Road 2180 and Farm Road 1140.
Thunderstorm Wind, Greene
- When
- August 29, 9:20 AM CST
- Where
- Greene County, 1.3 mi WSW of Walnut Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -93.570
Winds were estimated at 60 mph by the fire department.
Thunderstorm Wind, Greene
- When
- August 29, 9:27 AM CST
- Where
- Greene County, 0.88 mi SW of (Sgf)springfield Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.240, -93.390
The automated observing site at the Springfield-Branson airport reported a 58 mph wind gust.
Thunderstorm Wind, Greene
- When
- August 29, 9:35 AM CST
- Where
- Greene County, 0.67 mi S of Walnut Grove to 0.88 mi SE of Walnut Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.410, -93.552
Multiple large limbs were reported down.
Thunderstorm Wind, Greene
- When
- August 29, 9:54 AM CST
- Where
- Greene County, 0.55 mi E of Sgf Downtown Arpt to 1.65 mi E of Sgf Downtown Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.221, -93.220
A large maple tree was reported snapped near its base.
Thunderstorm Wind, Greene
- When
- August 29, 9:54 AM CST
- Where
- Greene County, 0.88 mi SW of (Sgf)springfield Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.240, -93.390
The automated observing system at the Springfield-Branson airport recorded a 51 knot wind gust.
Thunderstorm Wind, Webster
- When
- August 29, 10:22 AM CST
- Where
- Webster County, 0.69 mi N of Northview to 0.73 mi NNE of Northview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.290, -93.000
Several large tree limbs were reported down.
Thunderstorm Wind, Webster
- When
- August 29, 10:25 AM CST
- Where
- Webster County, 1.4 mi S of Northview to 1.38 mi S of Northview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.260, -93.005
Numerous large limbs were reported down and blocking the road near the James River Bridge on Highway B.
Thunderstorm Wind, Webster
- When
- August 29, 10:26 AM CST
- Where
- Webster County, 0.56 mi E of Diggins to 1.1 mi E of Diggins
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Public
- Coordinates
- 37.171, -92.860
Multiple large tree limbs were reported down across town. Several reported of garage doors blown in and outbuildings damaged also occurred.
Thunderstorm Wind, Douglas
- When
- August 29, 10:40 AM CST
- Where
- Douglas County, 0.55 mi W of Ava
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.950, -92.660
A large tree was blown over onto a parked car.
Thunderstorm Wind, Wright
- When
- August 29, 11:18 AM CST
- Where
- Wright County, 1.49 mi NNE of Mountain Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -92.260
Thunderstorm winds damaged a grocery store awning and a car wash partially collapsed onto a vehicle.
Thunderstorm Wind, Texas
- When
- August 29, 11:33 AM CST
- Where
- Texas County, 0.69 mi S of Cabool
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 37.120, -92.100
A large storage trailer was blown onto its side by thunderstorm winds. Some shingles were also removed from homes near the trailers location.
Thunderstorm Wind, Barton
- When
- August 29, 8:27 PM CST
- Where
- Barton County, 2.74 mi SSE of Irwin to 3.22 mi NNE of Lamar
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 37.542, -94.284
A large 60 foot tall silo was blown over by strong straight line thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, August 29 to 31, 20201 death · 11 events
- Rip Current in Alabama, August 29, 20201 death · 1 event
- Tornadoes and Hail in New York, August 29, 20201 injured · $130,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Texas, August 29 to 30, 2020$681,000 · 78 kt wind · 8 events
- Flooding and Hail in Texas, August 29, 2020$165,000 · 2 in hail · 29 events
- Damaging Winds in Kansas, August 29, 2020$250,000 · 61 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 30, 2020$153,000 · 56 kt wind · 11 events
- Flash Flooding and Hail in Arkansas, August 29 to 31, 2020$50,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in New Mexico, August 29, 2020$62,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29, 2020$50,000 · 62 kt wind · 4 events
- Damaging Winds in New York, August 29, 2020$30,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Arkansas, August 29, 2020$26,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917455, 917456, 917457, 917458, 917459, 917460, 917461, 917462, 917463, 917473, 917474, 917464, 917465, 917475, 917466, 917467, 917468, 917469, 917470, 917471, 917472.